Invited Commentary
June 2014

Lessons Learned From Yet Another Episode of Diethylene Glycol PoisoningIt Happened Before and It Happened Again

Author Affiliations
  • 1Department of Internal Medicine, University of Colorado, School of Medicine, Aurora
  • 2Colorado School of Public Health, Aurora

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2014;174(6):918-919. doi:10.1001/jamainternmed.2014.19

In September 2006, a Panamanian physician noted that there were an unusual number of mostly elderly patients presenting with signs of acute kidney injury, gastroenteritis, and central and peripheral neurological effects of unclear etiology. A cluster of this nature suggests a common-source etiology, which typically could be infectious or toxicological. This prompted the Panamanian Ministry of Health to seek investigative assistance from the US Centers for Disease Control and Prevention (CDC). By October, investigators from the CDC set up a case-control study, with cases defined as individuals presenting, on or after August 2006, with apparent acute kidney injury of unknown etiology. Controls consisted of individuals admitted to the same hospital for reasons other than renal injury and were matched to cases by age and date of admission. Forty-two patients met the case definition. The evaluation of cases included a questionnaire assessing potential recent chemical exposures. Medications taken and urine samples were sent to the CDC. Diethylene glycol (DEG), a known nephrotoxin, was quickly identified as the putative culprit in a cough syrup preparation.1

First Page Preview View Large
First page PDF preview
First page PDF preview